Lake-Effect Snow, Oceana
- When
- January 29, 12:00 PM EST to January 30, 7:00 PM EST
- Where
- Oceana forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 43.682, -86.317 (the zone’s center; the record gives no point)
Nine inches of snow was reported.
Heavy lake effect snow produced storm total snowfall of 9 to as much as 17 inches across the lakeshore counties of extreme western lower Michigan and also into Kalamazoo county. The most snow was reported across Allegan and Van Buren counties where 15 to 17 inches of snow fell.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Heavy lake effect snow produced storm total snowfall of 9 to as much as 17 inches across the lakeshore counties of extreme western lower Michigan and also into Kalamazoo county. The most snow was reported across Allegan and Van Buren counties where 15 to 17 inches of snow fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 29, 4:33 AM EST, 7 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 433 AM EST MON JAN 29 2007 .SHORT TERM... WV IMAGERY THIS MORNING SHOWS UPPER CYCLONIC FLOW REMAINS IN CONTROL OVER THE REGION THIS MORNING. THE VIGOROUS UPPER LOW THAT PASSED BY YESTERDAY AFTERNOON HAS SINCE MOVED TO THE EAST COAST. OUR ATTENTION IN THE SHORT TERM IS FOCUSED ON A COUPLE OF DIFFERENT SYSTEMS. THE FIRST SYSTEM IS AN UPPER SHORT WAVE CURRENTLY LOCATED NEAR THE MN/ND/CANADIAN BORDER. THIS SYSTEM AND ITS ASSOCIATED SFC LOW OVER NRN MN WILL DROP DOWN INTO THE AREA LATER TODAY. SNOW POTENTIAL... LAKE ENHANCEMENT...AND ANY HEADLINES WILL BE THE FIRST FOCUS OF THE SHORT TERM. THE FOCUS WILL THEN SHIFT TO LAKE EFFECT AND POTENTIAL HEADLINES BEHIND THIS SYSTEM ALONG WITH ANOTHER UPPER WAVE EXPECTED TO MOVE ACROSS THE AREA DURING THE TONIGHT AND TUE TIME FRAME. CURRENT KGRR RADAR IMAGERY SHOWS ONLY A FEW FLURRIES MOVING IN FROM THE WEST OFF THE LAKE THIS MORNING. H850 TEMPS REMAIN AROUND -15C TO -17C THIS MORNING PROVIDING AMPLE OVER LAKE INSTABILITY WITH DELTA T/S AROUND 18 TO 20C. THE LIMITING FACTOR THIS MORNING IS THE SFC RIDGE IS OVERHEAD THIS MORNING...HELPING TO KEEP INVERSION HEIGHTS BELOW 5K FEET. IR SATELLITE SHOWS HIGH CLOUDS BEGINNING TO MOVE IN OVER THE CWFA...OUT AHEAD OF THE SYSTEM OVER NRN MN THIS MORNING. THIS SYSTEM IS PROGGED TO MOVE TO OVER CENTRAL TO NORTHERN LOWER MICHIGAN LATE THIS AFTERNOON AND THIS EVENING. THESE HIGH CLOUDS WILL CONTINUE TO THICKEN UP...AND ADDITIONAL LOW AND MID LEVEL MOISTURE WILL ADVECT IN/DEVELOP OVER THE AREA LATER THIS MORNING. LIGHT SYNOPTIC SNOW WILL DEVELOP LATE IN THE MORNING AND THIS AFTERNOON FROM NW TO SE. THIS SYNOPTIC SNOW WILL REMAIN LIGHT AS MIXING RATIOS AROUND 700 MB ARE ONLY EXPECTED TO INCREASE TO AROUND 1 G/KG WITH THE ISENTROPIC ASCENT. HOWEVER...WITH OVER LAKE DELTA T/S REMAINING IN THE UPPER TEENS TO AROUND 20...THIS MOISTURE... FORCING...AND RISING INVERSION HEIGHTS TO OVER 10K FEET WILL ALLOW LAKE ENHANCEMENT TO OCCUR OVER THE NW QUADRANT OF THE CWFA WITH SW LOW LEVEL FLOW DEVELOPING. COMBINE ALL OF THIS WITH SOME UPSLOPE FLOW...AND IT LOOKS LIKE WE SHOULD HAVE DECENT SNOWS THIS AFTERNOON UP THERE. RIGHT NOW...THIS LOOKS TO BE AN ADVISORY EVENT FROM GRAND HAVEN TO BALDWIN AND AREAS NORTH AND WEST. ELSEWHERE...SNOW AMOUNTS WILL BE GENERALLY AN INCH OR LESS. THE SFC LOW WILL PASS EAST OF THE AREA THEN THIS EVENING...AND THE SUPPORTING UPPER WAVE WILL THEN MOVE INTO THE AREA AFTER MIDNIGHT TONIGHT. H850 TEMPS DO NOT FALL ALL THAT MUCH BEHIND THE SFC SYSTEM...BUT DELTA T/S ARE EXPECTED TO REMAIN IN THE UPPER TEENS C. THE WIND FLOW WILL TRANSITION FROM SW AHEAD OF THE SYSTEM TO MORE WEST AND NORTHWEST BEHIND THE SYSTEM. ALL THE MODELS DO KEEP A RESIDUAL TROUGH BACK OVER CENTRAL AND/OR SRN LAKE MICHIGAN DUE TO THE THERMAL TROUGHING OVER THE WARMER LAKE. THIS SET UP WILL LIKELY ALLOW A NRLY LAKE BAND TO FORM OVER NRN LAKE MICHIGAN AND THEN BEND WNW OVER SRN LOWER BY MIDNIGHT TONIGHT. AS THE FLOW IS TRANSITIONING...ALL LAKESHORE AREAS WILL HAVE SOME SNOW INITIALLY THIS EVENING BEFORE FOCUSING DOWN OVER THE SRN HALF OF THE LAKESHORE. INVERSION HEIGHTS ARE EXPECTED TO CLIMB UP TO AROUND 15K TO 20K FEET AS YET ANOTHER WAVE WILL PASS BY DURING THE MID PORTION OF TUE. THIS WILL ALLOW FOR A POTENTIALLY INTENSE LAKE BAND...TO COME IN SOUTH OF GRAND HAVEN AND BEND DOWN TOWARD THE I-94 CORRIDOR. MODEL CONSENSUS SHOWS THE HEAVIEST BAND OF QPF FOR MON NIGHT AND TUE EXTENDING FROM MID LAKE OFFSHORE OF LUDINGTON AND PENTWATER...AND MOVING INTO THE SW CORNER OF THE CWFA INCLUDING VAN BUREN...WRN ALLEGAN...AND FAR WRN KALAMAZOO COUNTY. RIGHT NOW...IT LOOKS LIKE THERE IS ENOUGH OF A POTENTIAL OF 8 INCHES IN 24 HOURS TO REQUIRE A LAKE EFFECT SNOW WATCH FOR THESE THREE COUNTIES. THERE IS A POTENTIAL THAT AN INTENSE BAND WILL DEVELOP...AND EVEN MORE SNOW WILL BE POSSIBLE. ALSO...THERE IS THE POSSIBILITY OF FAR SW OTTAWA GETTING CLIPPED. RIGHT NOW...WE DECIDED TO NOT ISSUE FOR OTTAWA WITH THE DEGREE OF UNCERTAINTY AND DUE TO THE ADVISORY IN EFFECT TODAY. THIS WILL CONTINUE TO BE MONITORED. AS THE UPPER WAVE ON TUE PASSES EAST OF THE CWFA...WE WILL SETTLE INTO AN AREA OF SOME SUBSIDENCE. DELTA T/S WILL GRADUALLY DECREASE AND INVERSION HEIGHTS WILL FALL FROM TUE NIGHT INTO WED AS RIDGING MOVES OVERHEAD AND WARM AIR ADVECTION BEGINS. WE HAVE LEFT A SMALL CHC OF SNOW SHOWERS MAINLY ALONG THE WRN HALF OF THE CWFA. .LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)... AS NOTED IN THE PREVIOUS DISCUSSION...THE HUDSON BAY POLAR VORTEX WILL CONTINUE TO DOMINATE THE LOCAL UPPER FLOW. THE HIGH-OVER-LOW BLOCKING PATTERN OVER THE W COAST WILL BE IN THE PROCESS OF BREAKING DOWN AT THE BEGINNING OF THE PERIOD AS THE LOW IS ABSORBED INTO THE BROAD CYCLONIC FLOW OVER THE ERN USA ASSOCIATED WITH THE HUDSON BAY VORTEX. AS WAS ALSO NOTED IN THE PREVIOUS DISCUSSION...A SHORTWAVE TROUGH IS SLATED TO CROSS THE CWFA WEDNESDAY NIGHT. THERE IS ESPECIALLY HIGH CONFIDENCE IN THE TIMING OF THIS FEATURE DUE TO STRONG CONSENSUS AMONG THE GFS...ECMWF...UKMET...AND GLOBAL GEM MODELS...AS WELL AS STRONG INTERNAL AGREEMENT AMONG THE GFS ENSEMBLE MEMBERS. THERE IS ALSO STRONG AGREEMENT WITH DEAMPLIFYING THIS FEATURE AS IT CROSSES LOWER MI AND IS ABSORBED INTO THE BROADER CYCLONIC FLOW. THIS WOULD LIMIT THE SYNOPTIC LIFT ASSOCIATED WITH THE SHORTWAVE TROUGH. WE USED GFS QPF FIELDS AND THE COBB SNOW TOOL...WHICH ESTIMATES SNOW TOTALS FROM AROUND 1 NEAR KJXN TO AROUND 3 AT KLDM FOR WEDNESDAY NIGHT THROUGH THURSDAY. THERE IS SIMILARLY GOOD AGREEMENT AMONG THE MEDIUM RANGE MODELS CONCERNING A SHORTWAVE TROUGH CROSSING THE CWFA FRIDAY. WE DO NOT EXPECT SIGNIFICANT SNOW AMOUNTS WITH THIS FEATURE DUE TO THE VERY COLD AND DRY ARCTIC AIR MOVING ACROSS THE LAKE AT THIS TIME. NONETHELESS...HIGHER POPS WERE JUSTIFIED...SO WE ADJUSTED GRIDS ACCORDINGLY. NO CHANGES WERE MADE FOR SATURDAY OR SUNDAY. IT IS WORTH MENTIONING THAT SUCCESSIVE GFS RUNS AND RECENT ECMWF RUNS ADVERTISE A SIGNIFICANT INTRUSION OF ARCTIC AIR WITH THE POLAR VORTEX FOR THE WRN GREAT LAKES SUNDAY...WITH 850 MB TEMPERATURES DROPPING TO NEAR -30C. CURRENT MAX/MIN TEMPERATURES ARE IN THE TEENS/LOWER SINGLE DIGITS...BUT THESE MAY NEED TO BE REVISED DOWNWARD AS NEW DATA BECOME AVAILABLE. && .GRR WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY IN EFFECT THIS AFTERNOON FOR MASON...LAKE...OCEANA...NEWAYGO...MUSKEGON...AND OTTAWA COUNTIES. LAKE EFFECT SNOW WATCH IN EFFECT FOR ALLEGAN...VAN BUREN...AND KALAMAZOO COUNTIES FOR TONIGHT AND TUESDAY. SMALL CRAFT ADVISORY FOR THE NEAR SHORE WATERS THROUGH THIS AFTERNOON. && NJJ TJT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 511 AM EST MON JAN 29 2007 MIZ037>040-043>046-050>052-056>059-064>067-071>074-301015- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 511 AM EST MON JAN 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING ANOTHER ROUND OF SNOW. SNOWFALL AMOUNTS OF 3 TO 6 INCHES WILL BE POSSIBLE FROM LATE THIS MORNING TO EARLY THIS EVENING MAINLY NORTHWEST OF A GRAND HAVEN TO BALDWIN LINE. LAKE EFFECT SNOW WILL BE POSSIBLE BEGINNING TONIGHT...ESPECIALLY SOUTHWEST OF A HOLLAND TO KALAMAZOO LINE FROM TONIGHT INTO TUESDAY AFTERNOON. THIS SNOW COULD BE LOCALLY HEAVY WITH ADDITIONAL AMOUNTS EXCEEDING 6 INCHES IN SPOTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LAKE EFFECT SNOW WILL CONTINUE TO BE POSSIBLE THROUGH TUESDAY AFTERNOON...MAINLY SOUTHWEST OF A HOLLAND TO KALAMAZOO LINE. ANOTHER UPPER LEVEL DISTURBANCE WILL BRING A NEW ROUND OF SNOW WEDNESDAY NIGHT INTO EARLY THURSDAY. ACCUMULATIONS OF UP TO 3 TO 4 INCHES WILL BE POSSIBLE WITH THIS SYSTEM. ANOTHER DISTURBANCE ON FRIDAY SHOULD BRING ANOTHER ROUND OF SNOW...BUT AMOUNTS ARE EXPECTED TO BE LESS. ARCTIC AIR WILL MOVE INTO THE REGION SATURDAY AND SUNDAY... RESULTING IN CONTINUED LAKE EFFECT SNOW AND TEMPERATURES 10 OR MORE DEGREES BELOW NORMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT SNOWFALL REPORTS CAN BE REPORTED TO THE NATIONAL WEATHER SERVICE AT THE FOLLOWING WEBSITE: HTTP://WWW.WEATHER.GOV/GRR/SPOTTER LMZ844>849-301015- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE- 511 AM EST MON JAN 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT UNTIL 4 PM THIS AFTERNOON. WINDS AND WAVES SHOULD SUBSIDE BY THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WINDS AND WAVES WILL INCREASE AGAIN TUESDAY AND REMAIN NEAR OR ABOVE ADVISORY LEVELS FOR MUCH OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. TJT
The national radar mosaic for the moment the first event began.
6 lake-effect snow. Local standard time, as filed.
Nine inches of snow was reported.
Fourteen inches of snow was reported.
Fourteen inches of snow was reported.
As much as 17 inches of snow was reported.
As much as 15 inches of snow was reported.
Ten inches of snow was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14083, 14084, 14086, 14087, 14088, 14089.